Florida, 2001

Extreme Cold in Florida, January 10, 2001

January 10, 2001 · NWS MFL · 4 events in 4 counties and zones

Freezing temperatures were observed in the interior sections of south Florida. Due to earlier freezes, crop losses were minimal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Freezing temperatures were observed in the interior sections of south Florida. Due to earlier freezes, crop losses were minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 10, 3:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 10, 3:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
315 AM EST WED JAN 10 2001

TEMPERATURES CONTINUE TO FALL ONLY VERY SLOWLY AT THIS HOUR WITH 40S
OVER EASTERN ZONES AND 30S ELSEWHERE. HAVE NOT SEEN ANY FREEZING
TEMPS AS YET...HOWEVER MAY STILL BOTTOM OUT AROUND THE FREEZING MARK
IN WIND PROTECTED AREAS FAR INTERIOR ZONES BEFORE SUNRISE. WIND
CHILLS WHICH HAVE BEEN IN THE UPPER 20S TO UPPER 30S ALL NIGHT WILL
LIKELY CONTINUE UNTIL MID-MORNING. WILL WATCH TEMPERATURE TRENDS...
WINDS AND CLOUDS NEXT COUPLE HOURS IN DECIDING WHERE AND FOR HOW
LONG FREEZE WARNING SHOULD BE CONTINUED IF AT ALL.

PROGRESSIVE UPPER PATTERN CONTINUES OVER THE U.S. WITH ANOTHER
SHORTWAVE TO MOVE ACROSS THE SOUTHEAST THURSDAY NIGHT THROUGH
FRIDAY. SURFACE HIGH PRESSURE OVER THE SOUTHEAST TODAY WILL MOVE
INTO THE ATLANTIC THURSDAY AS A LOW DEVELOPS OVER THE NORTHERN GULF.
WINDS ACROSS SOUTH FLORIDA WILL VEER AS A RESULT AND WIL MODERATE
TEMPERATURES QUITE A BIT. THIS WILL BE THE WEATHER TREND NEXT 48
HOURS.

WITH SOUTHWEST SURFACE FLOW ACROSS SOUTH FLORIDA FRIDAY...
TEMPERATURES WILL BE WARMEST THEN WITH MID TO UPPER 70S MOST AREAS.
MAY HERALD A SLIGHT CHANCE OF SHOWERS LATE THAT DAY. AS THE NORTHERN
GULF LOW MOVES EAST...IT WILL PUSH A WEAK COLD FRONT ACROSS SOUTH
FLORIDA FRIDAY NIGHT. HIGH PRESSURE BEHIND THE FRONT WILL MOVE EAST
FAIRLY QUICKLY AND SOUTH FLORIDA WILL ONCE AGAIN BE UNDER A
NORTHEAST SURFACE FLOW REGIME FOR THE WEEKEND. TEMPERATURES WILL
REMAIN NEAR NORMAL THROUGH THE EXTENDED PERIOD.

IN THE MARINE ZONES...NORTHEAST FLOW SHOULD BE 15 TO 20 KNOTS TODAY
WITH A GRADUAL VEERING AND SUBSIDING TAKING PLACE TONIGHT THROUGH
FRIDAY. WINDS WILL RAPIDLY VEER AND PICK UP OUT OF THE NORTHEAST
ONCE AGAIN BEHIND THE FRONT EARLY SATURDAY INTO SUNDAY.

WITH NORTHEAST WINDS TODAY...NO PROBLEMS IN FIRE WEATHER EASTERN
ZONES. WILL NEED A WATCH FOR INTERIOR AS DEWPOINTS WILL BE SLOWEST
TO RECOVER THERE.

MIA UB 068/054 074/059 078 24000
PBI UB 066/052 073/057 078 24000

.MIA...WIND CHILL ADVISORY ALL OF SOUTH FLORIDA UNTIL 900 AM
       SMALL CRAFT ADVISORY GULF STREAM WATERS TODAY
       FIRE WEATHER WATCH INTERIOR SOUTH FLORIDA TODAY.

In the hours before

Special weather statement, Jan 10, 4:40 AM EST, 20 minutes before
FLZ063-066>075-101800-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
440 AM EST WED JAN 10 2001

...FREEZE WARNING GLADES,HENDRY,EASTERN COLLIER UNTIL 800 AM...
...WIND CHILL ADVISORY ALL AREAS UNTIL 900 AM....
...INCREASED FIRE DANGER GLADES, HENDRY, EASTERN COLLIER AND WESTERN
PALM BEACH COUNTIES THIS AFTERNOON...
...SLIGHT CHANCE OF RIP CURRENTS EAST COAST THIS AFTERNOON...

TEMPERATURES HAVE SLOWLY FALLEN THROUGH THE NIGHT AND TOWARDS MORNING
HAVE SOMEWHAT STABILIZED AS HIGH CLOUDS FROM THE GULF OF MEXICO HAVE
MOVED OVER SOUTH FLORIDA. BUT LOW TEMPERATURES THIS MORNING WILL
BOTTOM OUT IN THE LOWER 40S ALONG THE EAST COAST...WITH MOSTLY MID
TO UPPER 30S INTERIOR EXCEPT IN GLADES, HENDRY, AND EASTERN COLLIER
COUNTIES WHERE SOME FREEZING TEMPERATURES MAY OCCUR YET THIS
MORNING. TEMPERATURES ARE EXPECTED TO WARM FAIRLY RAPIDLY AFTER 800
AM.

WIND CHILL READINGS WILL AFFECT THOSE VENTURING OUTSIDE THIS MORNING
WITH READINGS RANGING FROM THE MID 20S TO THE LOWER 30S MOSTLY. THE
WIND CHILL ADVISORY WILL REMAIN IN EFFECT UNTIL 900 AM THOUGH WIND
CHILL READINGS BELOW 45 DEGREES MAY PERSIST THROUGH NOON.

IN THE INTERIOR AND WEST COUNTIES...MINIMUM RELATIVE HUMIDITIES WILL
NEAR 35 PERCENT. COMBINED WITH DEVELOPING NORTHEAST WINDS NEAR 10 TO
15 MPH THIS AFTERNOON...AN INCREASED FIRE DANGER WILL OCCUR IN GLADES
...HENDRY...WESTERN PALM BEACH AND EASTERN COLLIER COUNTIES.

WINDS WILL BECOME NORTHEAST NEAR 20 MPH THIS AFTERNOON OVER THE
ATLANTIC COASTAL WATERS. COMBINED WITH LOW TIDE OCCURRING BETWEEN 2
TO 3 PM THIS AFTERNOON...A SLIGHT CHANCE OF RIP CURRENTS EXISTS
ALONG THE EAST COAST BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE
COUNTIES.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Glades

When
January 10, 5:00 AM EST to 9:00 AM EST
Where
Glades forecast zone
Reported by
NEWSPAPER
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hendry

When
January 10, 5:00 AM EST to 9:00 AM EST
Where
Hendry forecast zone
Reported by
NEWSPAPER
Coordinates
26.554, -81.166 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Inland Collier

When
January 10, 5:00 AM EST to 9:00 AM EST
Where
Inland Collier forecast zone
Reported by
NEWSPAPER
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Inland Palm Beach

When
January 10, 5:00 AM EST to 9:00 AM EST
Where
Inland Palm Beach forecast zone
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228607, 5228608, 5228609, 5228610.